Alert archive / Texas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Midland/Odessa, TX

March 24, 1999Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 24, 1999, 10:37 PM CST for Terrell County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 24, 1999, 10:37 PM CST (04:37 UTC)
Expired
Mar 24, 1999, 11:40 PM CST
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 10:37 PM CSTHail 1Dryden, TXThis storm formed along an east-west frontal boundary in weak winds aloft and moved to the south at 5-10 mph. One inch hail was reported at the Terrell Gas Plant.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1999-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1999-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2335 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMAF 250438 RRA
SVRMAF
TXC443-250540-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1037 PM CST WED MAR 24 1999

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TERRELL COUNTY IN WESTERN TEXAS

* UNTIL 1140 PM CST

* AT 1035 PM CST... SPOTTERS REPORTED A SEVERE THUNDERSTORM 35 MILES
  NORTHEAST OF SANDERSON OR 1 MILE NORTHWEST OF THE TERRELL GAS
  PLANT... MOVING SOUTH AT 10 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE... THE TERRELL GAS
  PLANT.

HAIL TO 1 INCH IN DIAMETER WAS REPORTED AT THE TERRELL GAS PLANT AT
1035 PM. HAIL TO 1 1/2 INCHES IN DIAMETER...WINDS IN EXCESS OF 60
MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN CAN BE EXPECTED WITH
THIS SEVERE THUNDERSTORM.

BC/SD


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 9:00 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 24, 9:00 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
900 PM CST WED MAR 24 1999

MAF RADAR INDICATING TSRA FROM JUST S OF SHEFFIELD EWD TO SONORA.
THIS LINE HAS REMIAINED NEARLY STATIONARY (PERHAPS DRIFTING S)
DURING THE PAST HOUR.  THE LINE CONTINUES TO BUILD WWD INTO NRN
TERRELL COUNTY.  LOW CLDS MOVING INTO THE FA FROM THE NE...WITH
OVERCAST CONDITIONS GENERALLY NE OF HWY 87 ATTM.  00Z RUC...SEEMS TO
HAVE A PRETTY GOOD HANDLE ON LOW CLDS AND WIND.  APPEARS WINDS MAY
STAY UP UNTIL AT LEAST MIDNIGHT...SO WILL INCREASE WINDS ACROSS
PORTIONS OF THE AREA.  UPDATED ZONES ON THE WAY.

SD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 9:08 PM CSTSevere Thunderstorm WarningMAFTerrell47 min
Mar 24, 10:31 PM CSTFlash Flood WarningMAFTerrell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.